MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC VISUALASE; POWERED LASER SURGICAL INSTRUMENT

MEDTRONIC NAVIGATION, INC VISUALASE; POWERED LASER SURGICAL INSTRUMENT
Model Number 9735542
Medical Device Problem Codes Mechanical Problem (1384); Failure to Read Input Signal (1581); Connection Problem (2900)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Continuation of d10: section d information references the main component of the system.Other relevant device(s) are: product id: 9735979, serial/lot #: -, ubd: unk, udi#: unk product id: 9735717, serial/lot #: -, ubd: unk, udi#: unk product id: 9735711, serial/lot #: -, ubd: unk, udi#: unk product id: 9735686, serial/lot #: -, ubd: unk, udi#: unk product id: 9735687, serial/lot #: -, ubd: unk, udi#: unk h3, h6: a medtronic representative visited the site to evaluate the equipment.The computer, laser interface box and usb-a to usb-b cable that attaches the box to the computer, keyboard, mouse, and usb-a to usb-b cable to upper monitor were replaced.Codes b01, c13, and d02 are applicable.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a thermal therapy system being used during a soft tissue ablation (neuro) procedure.It was reported that the site had performed two ablations on the first fiber.That temperature map (tmap) sequence was getting toward the end of its ~20 minute length, so they stopped it after watching the temp return to baseline.They turned the saline pump off while surgeon was in the room doing the pullback.A few minutes later, another tmap scan was started and saline pump turned back on.A couple minutes into the scan, the surgeon tried to do a test does and the manual laser control window said "something like 'laser connection error.'" they cycled power on the laser generator and got same message.They ended the session and started a new one.That time, they got the "do not connect laser! laser port busy/unavailable" message in the manual laser control window.They thought the usb cable that connected the laser to the computer may have become disconnected, so the local representative (cc) checked the back of the computer.While checking, the computer shut off.The cc confirmed the power cord was still plugged in and was in a red continuous power outlet.They tried turning the computer back on and the light was red instead of the usual blue and it did not power on.This was when they noticed that there was some saline on the shelf and that it ran toward the back and was dripping down on the computer.They unplugged system and all cables in computer.They removed computer from the cart and opened it.The latch was wet and there was saline in the computer.The computer was dried to the best of their ability, but it would not turn on.The surgeon cancelled the rest of the ablation.A t1 with contrast scan was taken to evaluate the ablation that had been done.The patient was taken back to the or to have the five visualase cooling laser applicator systems (vclas) and bolts removed.At this account, going back to the or to remove the vclas and bolts was standard procedure.There was a reported delay to the procedure of less than one hour when the procedure was aborted.There was no reported impact to the patient.
 
Additional Manufacturer Narrative
H3, h6: products 9735979, lot number 2ua8491mbm; 9735711, lot number 0226166411; 9735686, lot number 0520601172; and 9735687 lot number k2109000195 were returned for analysis.All products were found to be fully functional with no problem found.The reported event could not be duplicated by medtronic personnel.Codes b01, c19 and d14 are applicable to these analyses.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3/h6: the laser (lot number: 161228) was analyzed.The laser was able to turn on and the visualase power log showed the power to be at 6.89 watts.The laser was functioning as designed.Codes b01, c19, and d14 apply.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received.It was reported that there were 10-15 separate ablations planned via five fibers.The surgeon did not feel that there was adequate treatment with the 2 ablations that were performed.Additional surgery was performed.The patient was brought back for a laser ablation surgery on (b)(6) 2023.

Brand Name
VISUALASE
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC
826 coal creek circle
louisville CO 80027
Manufacturer (Section G)
MEDTRONIC NAVIGATION, INC
826 coal creek circle
louisville CO 80027
Manufacturer Contact
glen belmer
7000 central avenue ne rcw215
minneapolis, MN 55432
6122713209
MDR Report Key17587707
Report Number1723170-2023-01523
Device Sequence Number12461557
Product Code GEX
UDI-Device Identifier00643169792890
UDI-Public00643169792890
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K081656
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9735542
Device Catalogue Number9735542
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2023
Supplement Date Received by Manufacturer08/31/2023
01/08/2024
02/19/2024
Initial Report FDA Received Date08/21/2023
Supplement Report FDA Received Date09/08/2023
01/26/2024
02/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/05/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age8 YR
Patient SexMale
Patient Weight46 KG